Alert archive / Montana / Flash Flood Watches in 2015

Flash Flood Watch 4, NWS Missoula, MT

August 14, 20154 counties in Montana; Lemhi County, Idaho

NWS Missoula, MT issued this flash flood watch at Aug 14, 2015, 1:51 PM MDT for 4 counties in Montana; Lemhi County, Idaho. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Aug 14, 2015, 1:51 PM MDT (19:51 UTC)
Expired
Aug 14, 2015, 7:26 PM MDT
In force
6 hr
Issued by
NWS Missoula, MT
Flood severity
None

Counties Lemhi County, ID, Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 127 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.9 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2015-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2015-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-316 J/kg
Mixed-layer LCL
3444 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

738 
WGUS65 KMSO 141951
FFAMSO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
151 PM MDT FRI AUG 14 2015

IDZ009-010-150300-
/O.NEW.KMSO.FF.A.0004.150814T1951Z-150815T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
151 PM MDT FRI AUG 14 2015

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF EAST CENTRAL IDAHO...
  INCLUDING THE FOLLOWING EASTERN LEMHI COUNTY AND WESTERN LEMHI
  COUNTY.

* UNTIL 9 PM MDT THIS EVENING

* STRONG THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY
  DOWNPOURS IN VERY LITTLE TIME.

* DRY ROCKY SOIL, WILDFIRE BURN-SCARRED TERRAIN, AND OTHER FLOOD
  PRONE AREAS ACROSS THE REGION WILL BE SUSCEPTIBLE TO EXTREME
  RUNOFF FROM HEAVY RAIN. ROCK AND MUDSLIDES ACROSS ROADWAYS MAY
  BE COMMON, AS WELL AS FLOODING OF PROPERTIES. CLOGGED CULVERTS
  FROM DEBRIS COULD ALSO BE A PROBLEM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

MTZ007-150300-
/O.NEW.KMSO.FF.A.0004.150814T1951Z-150815T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUTTE/BLACKFOOT REGION-
151 PM MDT FRI AUG 14 2015

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF WEST CENTRAL MONTANA...
  INCLUDING THE BUTTE/BLACKFOOT REGION.

* UNTIL 9 PM MDT THIS EVENING

* STRONG THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY
  DOWNPOURS IN VERY LITTLE TIME.

* DRY ROCKY SOIL, WILDFIRE BURN SCARRED TERRAIN, AND OTHER FLOOD
  PRONE AREAS ACROSS THE REGION WILL BE SUSCEPTIBLE TO EXTREME
  RUNOFF FROM HEAVY RAIN. ROCK AND MUDSLIDES ACROSS ROADWAYS MAY
  BE COMMON, AS WELL AS FLOODING OF PROPERTIES. CLOGGED CULVERTS
  FROM DEBRIS COULD ALSO BE A PROBLEM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
1 follow-up statement
242 
WGUS65 KMSO 150126
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
726 PM MDT FRI AUG 14 2015

IDZ009-010-MTZ007-150230-
/O.CAN.KMSO.FF.A.0004.000000T0000Z-150815T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-BUTTE/BLACKFOOT REGION-
726 PM MDT FRI AUG 14 2015

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL IDAHO AND WEST
CENTRAL MONTANA HAS BEEN CANCELLED. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood watch went out at Aug 14, 4:00 AM MDT, 9 hours 51 minutes earlier.

Area forecast discussion, Aug 14, 4:00 AM MDT, 9 hours 51 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
400 AM MDT FRI AUG 14 2015

...Potential for Strong to Severe Thunderstorms Today...

.DISCUSSION...A weak disturbance moving northward out of southern
Idaho will cause scattered showers and isolated thunderstorms this
morning. The path of the storms will be across north central Idaho
into west central Montana. These storms will be capable of gusty
and erratic winds, plus a brief period of moderate rain under the
storm cores. This feature is anticipated to exit the region by mid
to late morning.

This afternoon the atmosphere still appears to become fairly
unstable to support the development of widespread thunderstorms
with the potential of a few becoming severe. The location of
greatest threat of strong to severe storms will be east of the
Montana/Idaho border. The severe storms will be capable of
producing damaging winds, large hail and periods of heavy rain. As
a cold front approaches the region, the threat of strong storms
will move to the east through the afternoon and evening.

The approaching cold front is anticipated to cause southerly winds
to steadily increase throughout the afternoon. The front appears
to move into north central Idaho by late afternoon/early evening,
then continue to push through the Northern Rockies throughout the
night. The winds will quickly switch to a westerly component with
widespread gusts potentially reaching speeds of 30 to 40 mph
during the frontal passage.

Saturday will be a much cooler day, with temperatures as much as
20 degrees cooler than Friday, placing many valley locations in
mid 70s to lower 80s. Showers and isolated thunderstorms are
expected across far northwest Montana near the Canadian border,
however areas generally south of Kalispell will remain dry. Winds
will remain breezy Saturday morning, especially across northwest
Montana, but will gradually decrease through the day.

Sunday and Monday will see gradual warming, though temperatures
will not return to nearly the warmth we've seen this week.
Forecast models continue to struggle with the timing of another
trough of low pressure moving through the region, however it looks
like passage will occur roughly in the late Monday to Tuesday time
frame. When this occurs, temperatures will cool again with the
potential for a period of showers. Beyond Tuesday, a seasonal
weather pattern is expected with near normal temperatures and low
chances of precipitation.

&&

.AVIATION....Smoke from area wildfires may locally lower
visibility and obscure the higher terrain today, particularly
across north central Idaho. A wave of energy moving into central
Idaho this morning will allow for the formation of showers and
thunderstorms this morning. KSMN, KMSO and KBTM may all see a
brief period of light rain, gusty winds and lightning this
morning. This initial wave will exit the region by late morning,
but the lull will not last long as instability and lift ahead of
an approaching cold front will allow for thunderstorm development
this afternoon. The strongest storms are expected in western
Montana, potentially impacting KGPI, KMSO and KBTM. Storms this
afternoon will be capable of gusty and erratic winds, possibly up
to 55 kts with the strongest storms, hail, and brief heavy rain
which could significantly lower visibility at times. Another
concern with aviation today will be increasing winds ahead of and
behind the cold front. Cold frontal passage is expected through
Idaho during the late afternoon, and through Montana in the
evening. Gusty southwest winds will give way to west winds behind
the cold front, with potential gusts up to 40kts, especially near
ridge tops.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING from Noon today to Midnight MDT tonight
     Bitterroot...East Lolo...Flathead/Glacier Park...Kootenai...
     Salish and Kootenai Reservation...West Lolo.

ID...RED FLAG WARNING from 11 AM this morning to 11 PM PDT this
     evening Clearwater/Nez perce...Palouse/Hells Canyon.

&&

In the hours before

Special weather statement, Aug 14, 1:06 PM MDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
106 PM MDT FRI AUG 14 2015

MTZ001-004-141930-
KOOTENAI/CABINET REGION MT-LOWER CLARK FORK REGION MT-
106 PM MDT FRI AUG 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANDERS AND SOUTHWESTERN
FLATHEAD COUNTIES UNTIL 130 PM MDT...

AT 105 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES EAST OF THOMPSON FALLS...MOVING NORTHEAST AT 40 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SNIDER...EDDY AND BEND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4782 11474 4752 11506 4761 11528 4796 11510
TIME...MOT...LOC 1905Z 212DEG 34KT 4764 11510

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 1:06 PM MDTSpecial Weather StatementMSOSanders24 min
Aug 14, 3:33 PM MDTSpecial Weather StatementMSOMissoula42 min
Aug 14, 3:38 PM MDTSevere Thunderstorm WarningMSOMissoula, Ravalli37 min
Aug 14, 3:47 PM MDTSevere Thunderstorm WarningMSOMineral, Missoula, Sanders28 min
Aug 14, 4:15 PM MDTAreal Flood AdvisoryMSOLake, Missoula2 hr
Aug 14, 4:44 PM MDTSpecial Weather StatementMSOPowell46 min
Aug 14, 5:00 PM MDTSpecial Weather StatementMSOFlathead30 min
Aug 14, 5:46 PM MDTSpecial Weather StatementMSORavalli44 min
Aug 14, 5:54 PM MDTSpecial Weather StatementMSOFlathead36 min
Aug 14, 2:17 PM MDTSpecial Weather StatementMSOClearwater28 min
Aug 14, 2:59 PM MDTSpecial Weather StatementMSOLemhi46 min
Aug 14, 3:00 PM MDTAreal Flood AdvisoryMSOLemhi2 hr

Nearby

Flash Flood Watches in Montana, 2015Flash Flood Watches in Idaho, 2015Every flash flood watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.